Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 5, NWS Charleston, SC

June 15, 2004Beaufort County, South Carolina

NWS Charleston, SC issued this tornado warning at Jun 15, 2004, 9:03 AM EDT for Beaufort County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 9:03 AM EDT (13:03 UTC)
Expired
Jun 15, 2004, 9:45 AM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WFUS52 KCHS 151303
TORCHS
SCC013-151345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
903 AM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 945 AM EDT

* AT 903 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING A TORNADO NEAR PARRIS ISLAND...OR ABOUT 7 MILES SOUTH OF
  BEAUFORT...MOVING NORTHEAST AT 5 MPH. SPOTTERS REPORTED A FUNNEL
  CLOUD WITH THIS STORM AT 859 AM EDT.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE TORNADO INCLUDE...  
  PARRIS ISLAND...
  PORT ROYAL...
  BEAUFORT...

TAKE COVER NOW IF YOU WAIT UNTIL YOU SEE OR HEAR IT COMING...IT MAY
BE TOO LATE TO GET TO A SAFE PLACE

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3234 8072 3230 8069 3243 8050 3247 8066

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:10 AM EDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jun 15, 3:10 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
310 AM EDT TUE JUN 15 2004

.PUBLIC...WILL ISSUE A FLOOD WATCH FOR ALL COUNTIES WITH THIS
PACKAGE. MANY AREAS HAVE RECEIVED 4 INCHES OR MORE OF PRECIP OVER
THE PAST COUPLE OF DAYS WITH FLOODING PROBLEMS AS A RESULT.
POTENTIAL EXISTS FOR ADDITIONAL FLOODING PROBLEMS FOR TODAY. FCST
SOUNDINGS SHOW VERY LIGHT STEERING FLOW AND PW VALUES CONTINUE
AROUND 2 INCHES. CONTINUAL FEED OF MOISTURE INTO THE AREA. DO NOT
HAVE THE SFC BNDRY IN THE VICINITY AS IN PAST DAYS BUT STILL
ANTICIPATE RESIDUAL SHORTWAVE ENERGY FOR TODAY. ETA/RUC HAVE BEEN
HANDLING PRECIP FCST BETTER THAN GFS LATELY AND THEY INDICATE THE
FOCUS FOR ACTIVITY WILL SHIFT TO THE SC PORTION TODAY...HOWEVER MANY
COUNTIES IN SE GA CANNOT HANDLE MUCH PRECIP BEFORE PROBLEMS ARE
ENCOUNTERED...SO PLAN TO GO WITH A WATCH FOR ALL COUNTIES. WILL GO
WITH LIKELY POPS AND TREND TOWARDS COOLER MAV NUMBERS WITH PRECIP
AND CLOUDS AROUND THROUGH THE DAY.

WILL CONTINUE A DECREASING TREND IN PRECIP AFTER TODAY WITH THE
RIDGE TO TRY AND BUILD WEST INTO THE AREA. SHORTWAVE ENERGY EXPECTED
TO BE SHUNTED TO THE N AND W HOWEVER LITTLE CHANCE EXPECTED IN PW
VALUES AND STEERING WINDS WILL AGAIN BE LIGHT. ANTICIPATE A WARMING
TREND IN MAX TEMPS WITH DOWNSLOPE FLOW AND WARMER TEMPS ALOFT.

POTENTIAL FOR A FRONT TO MOVE INTO THE AREA EARLY NEXT WEEK BUT NOT
READY TO BUY INTO THIS SCENARIO YET.

&&

.MARINE...SLY FLOW REGIME WL REMAIN IN PLACE FOR THE ENTIRE FCST
PERIOD AS HIGH PRES XTNDS E-W ACROSS THE RGN. THIS IS DEPICTED VRY
WELL IN THE CURRENT SET OF TEXT AND GRIDDED FCSTS SO FEW CHANGES ARE
PLANNED THIS MRNG. WNDS WL VEER TO THE SW TMRW AS LEE-SIDE TROFG
DVLPS INLAND BUT SHOULD VEER MORE SLY EACH AFTN DUE TO LCL
INFLUENCES OF THE ATLC SEA BREEZE. WNDS SHOULD HOLD IN THE 10-15 KT
RANGE WITH SEA OF 2-4 FT. MAY SEE A SLGT INCR IN SWELL BY LTE IN
THE WEEK PER WW3 OUTPUT SO HAVE MADE A FEW MINOR ADJUSTMENT TO SEAS
AS A RESULT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH UNTIL 9 PM GAZ087-088-099>101-114>119-137>141.
SC...FLOOD WATCH UNTIL 9 PM SCZ040-042>045-047>051.

&&

SLF/ST
Hazardous weather outlook, Jun 15, 5:15 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
515 AM EDT TUE JUN 15 2004

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-161000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
515 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT...

.DAY ONE...TODAY AND TONIGHT.
.FLASH FLOODING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS MOST OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA. MANY AREAS HAVE AVERAGED BETWEEN 4 AND 7 INCHES OF RAIN OVER
THE PAST TWO DAYS WITH LOCALIZED HIGHER AMOUNTS. WITH THE GROUND
SATURATED FROM THESE RAINS...ADDITIONAL HEAVY RAIN COULD LEAD TO
FLASH FLOODING. A FLOOD WATCH HAS THEREFORE BEEN ISSUED FOR THE
ENTIRE AREA. REFER TO THE LATEST FLOOD WATCH PRODUCT FOR MORE
SPECIFIC INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD SELF ACTIVATE AS NEEDED AND REPORT ANY
SIGNIFICANT FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 15, 8:01 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
801 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0752 AM     WATER SPOUT      5 S PARRIS ISLAND       32.28N 80.68W
06/15/2004                   XXX                XX   COAST GUARD

            4 LARGE WATERSPOUTS REPORTED OVER PORT ROYAL SOUND MOVING
            NORTH.

&&

ST
Local storm report, Jun 15, 8:30 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
830 AM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 AM     TORNADO          4 SW PARRIS ISLAND      32.31N 80.73W
06/15/2004                   BEAUFORT           SC   EMERGENCY MNGR

            TORNADO TOUCHED DOWN NEAR PINCKNEY WILDLIFE REFUGE.

&&

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:55 AM EDTTornado WarningCHSBeaufort35 min
Jun 15, 8:29 AM EDTTornado WarningCHSBeaufort31 min
Jun 15, 10:05 AM EDTFlash Flood WarningCHSBeaufort, Berkeley75 days
Jun 15, 10:22 AM EDTFlash Flood WarningCHSCharleston84 days

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.